Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes iron deficiency anemia ?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
Hi, I am a 41 year old AAF and have been diagnosed with iron deficiency anemia that has become progressively worse over the last 15 years. I do still have menstrual cycles but they are very irregular. I have been told that this is the cause of my anemia even though I have reported to my PCP that I have had XXXXXXX since before my teens and have always taken some form of iron as far as I can remember. My recent problem is the chest pain. In the last 2 years, I have experienced chest pain at least a couple times a month usually in the center of my chest but does not last for more than a couple of minutes. I have also experienced a lot of palpitations as well as a couple of episodes of SVT as high as 190s where I had to go to the ER but the doctor was able to get my HR down by instructing me to bear down. The ER told me to follow up with PCP but my PCP seems to think it is all to do with my anemia and not to worry about it as it should resolve when I have my hysterectomy this summer. I feel differently because I have had XXXXXXX all my adult life and never had any chest pains so I am concerned why I would be having these heart issues now. Should I get another opinion about this? I forgot to add that in Nov 2013 had Infed infusion and my PLT count went up to 2 million. I slowly came back down to 200,000 over the next 4 following infusion. I add this because I just received another infusion on 03-Jan-2014 and one on 17-Jan-2014. I do not know what my counts look like because I do not return for follow-up until 13-Feb-2014. My PCP told me it was a reaction to infusion of iron because my levels were so low I think he said my ferritin was 2. Anyway he started my on the aspirin then to help prevent a blood clot.
Posted Tue, 11 Feb 2014 in General Health
Answered by Dr. Anantharamakrishnan 1 hour later
Brief Answer: Need only follow up / Investigate if worse Detailed Answer: Dear friend, Welcome to Health Care Magic The two are not directly related / one is not the cause of consequence of the other / one may worsen the other… Iron deficiency is nearly always from blood loss… Apart from menses, other causes may have to be considered in some people – An endoscopy may help to exclude Gastro intestinal sources for the loss Haematologist is the specialist - (especially with platelet affected) for further assessment and assistance in such cases… SVT demands separate set of investigations… One needs Holter or event monitor for documentation and analysis. A single episode does not need aggressive investigation or management. If there are no clues and if the problem is still bothering to the extent of interfering with life style, there are advanced techniques – Electro Physiological Studies (EPS) > Though the test is the gold standard, it is INVASIVE and hence is not generally done unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST – subspecialty of Cardiology. The treating doctor may suggest further depending on need, based on his assessment of the situation. Good luck Take care Wishing all well God bless
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor